Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 73, NWS Springfield, MO

July 10, 2006Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 10, 2006, 1:45 PM CDT for Howell County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 1:45 PM CDT (18:45 UTC)
Expired
Jul 10, 2006, 7:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:00 PM CDTFLASH FLOODWest Plains, MOCONTINUED FLASH FLOODING. SEVERAL ROADS AND LOW LYING AREAS REMAINED INUNDATED.
Jul 10, 2:37 PM CDTHEAVY RAIN 4.854 Ne White Church, MORAINFALL SINCE 630AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 101847
FFWSGF
MOC091-110045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 745 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT UP TO FIVE INCHES OF RAIN HAS FALLEN OVER EASTERN HOWELL      
  COUNTY. HIGHWAY 17 BETWEEN WEST PLAINS AND MOUNTAIN VIEW REMAINS 
  CLOSED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLOW 
  SPRINGS...WEST PLAINS AND MOUNTAIN VIEW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE INTO FLOODED AREAS. THE WATER DEPTH MAY BE TOO HIGH FOR 
YOUR VEHICLE TO PASS SAFELY.

LAT...LON 3654 9200 3649 9172 3703 9169 3702 9202

$$

TERRY
2 follow-up statements
000 
WGUS73 KSGF 101957
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT MON JUL 10 2006

MOC091-110045-
HOWELL MO-
254 PM CDT MON JUL 10 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOWELL COUNTY UNTIL 745
PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER EASTERN TANEY AND 
WESTERN OZARK COUNTY. THESE STORMS WILL MOVE INTO HOWELL 
COUNTY...PRODUCING AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL OVER 
HOWELL COUNTY BY 530 PM.  THIS WILL LEAD TO RAPID RUNOFF AND 
ADDITIONAL FLOODING OVER HOWELL COUNTY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUNTAIN 
VIEW...WEST PLAINS...WILLOW SPRINGS...LANTON...PEACE 
VALLEY...POMONA...SOUTH FORK AND WHITE CHURCH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3654 9200 3649 9172 3703 9169 3702 9202

$$

TERRY
000 
WGUS73 KSGF 102154
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT MON JUL 10 2006

MOC091-110045-
HOWELL MO-
453 PM CDT MON JUL 10 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOWELL COUNTY UNTIL 745
PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAS ENDED TEMPORARILY OVER THE WARNED AREA. 
HOWEVER...ANOTHER ROUND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL 
HAD DEVELOPED OVER SOUTHWEST AND CENTRAL MISSOURI. THESE STORMS WILL 
BE APPROACHING THE WARNED AREA BY 7 PM. HEAVY RAINFALL FROM THESE 
STORMS WILL LEAD TO ADDITIONAL FLOODING IN THE WARNED AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUNTAIN 
VIEW...WEST PLAINS...WILLOW SPRINGS...PEACE VALLEY...POMONA...SOUTH 
FORK AND WHITE CHURCH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3654 9200 3649 9172 3703 9169 3702 9202

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 12:45 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 10, 12:45 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT MON JUL 10 2006

.DISCUSSION...

LONG TERM TRENDS CONTINUE TO INDICATE A STAGNANT WEATHER PATTERN
DEVELOPING ACROSS THE OZARKS...WITH A TYPICAL SUMMER TYPE UPPER
RIDGE PARKED ACROSS THE CENTRAL U.S. MEAN GUIDANCE AND ENSEMBLES
SHOW THE HIGHEST THICKNESS VALUES AND ASSOCIATED SURFACE
TEMPERATURES ACROSS THE NORTHERN PLAINS WITH RECORD HIGH
TEMPERATURES FOR THIS AREA LIKELY. REAL-TIME STANDARDIZED ANOMALIES
AT THE 85H DONT INDICATE ANYTHING OUT OF THE ORDINARY FOR
(OZARKS/SOUTHEAST KANSAS) TEMPERATURES TO RISE ABOVE NORMAL MEANS.
HOWEVER...THE CONTINUED DRY CONDITIONS AND NO AIR MASS REPLACEMENT
FOR SURFACE CONDITIONS...BELIEVE HIGHS IN THE MID 90S LOOK GOOD WITH
HEAT INDICES APPROACHING OR EXCEEDING 100 DEGREES OVER THE UPCOMING
WEEKEND.

LATER SHIFTS WILL NEED TO FINE TUNE THE LOCAL EFFECTS...BUT THIS
SHOULD BE THE HOTTEST AND MOST HUMID FOR THIS SUMMER SO FAR. IN
ADDITION...70H WILL BE LOW ENOUGH TO PRODUCE LATE AFTERNOON/EARLY
EVENING CONVECTION...ESPECIALLY ACROSS THE EASTERN OZARKS WHERE WEAK
CONVERGENCE MAY DEVELOP. JLT

&&

.AVIATION...

HAVE CONTINUED VICINITY THUNDER THROUGH THE AFTERNOON AT SPRINGFIELD
AND JOPLIN AND CARRIED SOME TEMPO THUNDER THROUGH 20Z TO 21Z TO
ACCOUNT FOR SCATTERED STORMS DEVELOPING WITHIN DESTABILIZING AIRMASS
OVER SOUTHWEST MO. BASED ON OBSERVED CLOUD TRENDS...BROUGHT CEILINGS
BRIEFLY BELOW 2000 FEET AT SPRINGFIELD. WILL REMAIN MORE OPTIMISTIC
AT JOPLIN WHERE TEMP/DEWPOINT SPREADS ARE GREATER.

WILL CARRY VICINITY THUNDER THROUGH MUCH OF THE EVENING UNTIL
SHORTWAVE TROUGH OVER SOUTH CENTRAL KANSAS MOVES ACROSS TAF SITES.
THEREAFTER WILL CARRY MVFR CEILINGS AROUND 12Z THROUGH 15-18Z.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 10, 1:31 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT MON JUL 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
131 PM CDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE MAIN WEATHER HAZARD THROUGH TONIGHT WILL BE SCATTERED SHOWERS
AND THUNDERSTORMS PRODUCING RAINFALL RATES OF ONE TO TWO INCHES
PER HOUR THAT WILL CAUSE LOCALIZED FLOODING...ESPECIALLY IN AREAS
OF SOUTH CENTRAL MISSOURI WHERE LOCALLY THREE TO FIVE INCHES OF
RAIN FELL EARLIER TODAY. IN ADDITION...ISOLATED SEVERE WIND GUSTS
OF 60 TO 70 MPH WILL BE POSSIBLE THROUGH 8 PM FOR AREAS OF
SOUTHWEST MISSOURI AND PORTIONS OF SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL PRODUCE HIGH RAINFALL RATES THROUGH
THURSDAY AS SEVERAL DISTURBANCES AND LEFTOVER BOUNDARIES WILL AID
IN THE DEVELOPMENT OF THUNDERSTORMS. INCREASING HUMIDITY VALUES
AND TEMPERATURES RISING INTO THE LOW TO MID 90S WILL CAUSE HEAT
INDICES TO APPROACH...OR EXCEED 100 DEGREES IN PORTIONS OF
SOUTHEAST KANSAS...WESTERN AND SOUTHWEST MISSOURI BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE WIND GUSTS...SPOTTER
ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...LOCAL
RAINFALL AMOUNTS AND FLOODING REPORTS ARE ENCOURAGE FOR NEXT
SEVERAL DAYS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

In the hours before

Local storm report, Jul 10, 11:26 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 AM CDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HEAVY RAIN       4 NE WHITE CHURCH       36.89N 91.73W
07/10/2006  E3.25 INCH       HOWELL             MO   PUBLIC

            RAINFALL SINCE MIDNIGHT.

1126 AM     HEAVY RAIN       WEST PLAINS             36.73N 91.85W
07/10/2006  M3.12 INCH       HOWELL             MO   ASOS

&&

HATCH
Local storm report, Jul 10, 11:43 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HEAVY RAIN       3 W WHITE CHURCH        36.85N 91.84W
07/10/2006  E4.70 INCH       HOWELL             MO   BROADCAST MEDIA

            RAINFALL SINCE MIDNIGHT.

&&

HATCH
Local storm report, Jul 10, 11:55 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 AM CDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       NIANGUA                 37.39N 92.83W
07/10/2006  E2.90 INCH       WEBSTER            MO   PUBLIC

            RAINFALL SINCE 7 AM.

&&

HATCH
Local storm report, Jul 10, 1:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     DOWNBURST        OZARK                   37.02N 93.21W
07/10/2006                   CHRISTIAN          MO   EMERGENCY MNGR

            WINDS ESTIMATED AT 60-70 MPH. TREES WERE ALSO REPORTED
            DOWN AROUND THE CITY.

&&

HATCH
Local storm report, Jul 10, 1:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     OZARK                   37.02N 93.21W
07/10/2006                   CHRISTIAN          MO   EMERGENCY MNGR

            TREE REPORTED ACROSS WARREN AND KANSAS ROADS IN TOWN.
            TREES HAVE ALSO BEEN REPORTED INTO TWO HOMES. ONE ON
            SOUTH 5TH STREET AND THE OTHER ON SOUTH 3RD AVENUE.

&&

HATCH
Local storm report, Jul 10, 1:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     5 S NIXA                36.97N 93.29W
07/10/2006                   CHRISTIAN          MO   EMERGENCY MNGR

            TREE REPORTED ACROSS RIVERDALE ROAD WEST OF HWY 160.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:39 AM CDTFlash Flood WarningSGFHowell6 hr
Jul 10, 9:55 AM CDTFlash Flood WarningSGFOregon4 hr
Jul 10, 11:06 AM CDTFlash Flood WarningSGFTexas3 hr
Jul 10, 1:13 PM CDTSevere Thunderstorm WarningSGFChristian47 min
Jul 10, 1:39 PM CDTSevere Thunderstorm WarningSGFTaney51 min
Jul 10, 1:58 PM CDTFlash Flood WarningSGFOregon, Shannon, Texas6 hr
Jul 10, 2:52 PM CDTFlash Flood WarningSGFLaclede, Webster, Wright6 hr
Jul 10, 3:41 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon48 min
Jul 10, 3:48 PM CDTFlash Flood WatchSGFCamden, Christian, Dallas, Dent, Douglas, Greene and 14 more30 hr
Jul 10, 4:13 PM CDTSevere Thunderstorm WarningSGFJasper34 min
Jul 10, 4:22 PM CDTSevere Thunderstorm WarningSGFMcDonald38 min
Jul 10, 4:27 PM CDTSevere Thunderstorm WarningSGFNewton48 min
Jul 10, 4:45 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence60 min
Jul 10, 4:57 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald63 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.